Header graphic for print

Food Safety News

Breaking news for everyone's consumption

Dietary Supplement Linked to Hepatitis, Liver Failure

A number of previously healthy individuals have recently developed acute hepatitis and sudden liver failure after using OxyELITE Pro, a dietary supplement meant for weight loss or muscle building, according to the U.S. Centers for Disease Control and Prevention (CDC).

One patient has died in connection with the issue. Sonnette Marras, a 48-year-old mother in Hawaii, died Oct. 9, just weeks after taking the supplement.

CDC has requested that state health departments notify it of any instances of hepatitis and/or liver failure following use of OxyELITE Pro. Clinicians examining patients with hepatitis should also ask about consumption of dietary supplements.

While CDC has found a few patients around the U.S. with connections to the product, many of the original reports came from Hawaii.

On Sept. 9, the Hawaii Department of Health was notified of seven patients with severe hepatitis and sudden liver failure due to unknown causes who had sought medical care between May and September 2013. It turned out that each of the seven patients had used OxyELITE Pro and were healthy prior to taking the supplement.

So far, the health department has found 45 patients connected to the problem. Of those, 29, including the original seven, were confirmed to have had hepatitis after using the supplement.

Seven of 10 patients with available liver biopsy data showed evidence of hepatitis from drug/toxin injury. The other three showed evidence of autoimmune hepatitis.

Eleven patients were hospitalized for an average of seven days, including the one who passed away.

CDC is working with state health departments to collect additional information to determine if the problem is national in scope.

OxyELITE Pro manufacturer USPLabs stopped shipments of the supplement earlier this month in light of the illnesses. In a statement, the company said that no such liver issues have occurred in the past, and that they know of no “credible evidence” linking OxyELITE Pro to liver problems.

Symptoms of hepatitis include loss of appetite, fatigue, dark urine and jaundice.

© Food Safety News
  • MalcolmR

    This has to be a case of correlation but not causation. Supplements are regulated and safe.

    • edterry

      Very few supplements are actually tested for purity. In addition, a significant number are also adulterated with compounds that do have a physiologic effect.